Although it was once thought that a glucosamine overdose was unlikely, it is now believed to be more likely to occur because the supplement comes in the form of drinks and food-like products. It is not known what effects may occur as a result of an overdose with glucosamine. Treatment, if necessary, may involve medications, "pumping the stomach," or supportive care.
Can You Overdose on Glucosamine?
Glucosamine is a popular dietary supplement. It is most often used for the treatment of osteoarthritis. While it is not clear exactly what to expect from a glucosamine overdose, the effects will likely vary, depending on the glucosamine dosage and other factors.
Effects of a Glucosamine Overdose
Originally, glucosamine was available only in bulky tablets (with multiple tablets making up a single dose), making an overdose unlikely. However, with the advent of various drinks and other food-like forms of glucosamine, it seems more likely that an overdose could occur.
However, little is known about the possible symptoms and effects of an overdose (or even how much glucosamine will cause an overdose). Of course, it is reasonable to expect that an overdose could cause any of the usual glucosamine side effects, particularly digestive upset.
Treatment for a Glucosamine Overdose
It is not known how to best treat a glucosamine overdose. A healthcare provider may decide to "pump the stomach" or give medication to induce vomiting, although it is not known if these measures are helpful. Treatment, if necessary, likely will also involve supportive care, which consists of treating the symptoms (if any) that occur as a result of the overdose.
It is important that you seek medical attention immediately if you believe that you or someone else may have overdosed on glucosamine.